Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2010, 4:02 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2010, 4:02 PM MDT (22:02 UTC)
- Expired
- Aug 2, 2010, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:37 PM MDT | FLASH FLOOD | Capitol Reef Np, UT | WATER WAS FLOWING OVER THE SCENIC DRIVE AND INTO GRAND WASH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
015
WGUS55 KSLC 022202
FFWSLC
UTC055-030100-
/O.NEW.KSLC.FF.W.0024.100802T2202Z-100803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT MON AUG 2 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH...
* UNTIL 700 PM MDT
* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING FROM A
THUNDERSTORM OVER THE FREMONT RIVER DRAINAGE WEST OF CAPITOL REEF
NATIONAL PARK. THE FLOOD WATERS ARE ANTICIPATED TO FLOW INTO THE
PARK NEAR THE VICINITY OF THE CAPITOL REEF VISITORS CENTER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
REEF NP AND TORREY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3817 11111 3815 11128 3815 11134 3819 11145
3837 11145 3837 11127 3829 11108 3826 11107
$$
MCINERNEY2 follow-up statements
741
WGUS75 KSLC 022332
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
532 PM MDT MON AUG 2 2010
UTC055-030100-
/O.CON.KSLC.FF.W.0024.000000T0000Z-100803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
532 PM MDT MON AUG 2 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL WAYNE COUNTY...
AT 518 PM MDT...WIDESPREAD FLASH FLOODING HAS BEEN REPORTED IN
CAPITOL REEF NATIONAL PARK. THE GRAND WASH...CAPITOL GORGE...THE
FREMONT RIVER...SULPHER CREEK...AND THE SCENIC DRIVE HAVE ALL
EXPERIENCED FLASH FLOODING DUE TO THUNDERSTORM ACTIVITY.
ADDITIONALLY...SEVERAL PEOPLE IN THE GRAND WASH NEEDED TO BE RESCUED
AS A RESULT OF THE HIGH WATER. THUNDERSTORM ACTIVITY IN THE AREA HAS
DIMINISHED SOMEWHAT...BUT MAY INCREASE BY 6PM THIS EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORREY AND
CAPITOL REEF NP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3817 11111 3815 11128 3815 11134 3819 11145
3837 11145 3837 11127 3829 11108 3826 11107
$$
MCINERNEY262
WGUS75 KSLC 030053
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT MON AUG 2 2010
UTC055-030100-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-100803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
653 PM MDT MON AUG 2 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL
WAYNE COUNTY...
AS A RESULT OF REDUCED THUNDERSTORM ACTIVITY OVER CAPITOL REEF
NATIONAL PARK...THE FLASH FLOODING HAS ENDED. HOWEVER...PLEASE BE
AWARE OF RESIDUAL HIGH FLOWS IN THE FREMONT RIVER AS IT FLOWS
TOWARDS CAINEVILLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3817 11111 3815 11128 3815 11134 3819 11145
3837 11145 3837 11127 3829 11108 3826 11107
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:20 PM MDT, 42 minutes earlier.
Area forecast discussion, Aug 2, 3:20 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON AUG 2 2010
.SYNOPSIS...THE UPPER RIDGE CENTERED ACROSS THE SOUTHERN PLAINS WILL
MAINTAIN A VERY MOIST AIRMASS ACROSS SOUTHERN AND EASTERN UTAH
THROUGH WEDNESDAY. DRIER AIR WILL CONTINUE TO FILTER INTO NORTHERN
AND WESTERN UTAH TONIGHT AND TUESDAY. THE UPPER RIDGE WILL MOVE
WEST TO THE SOUTHERN ROCKIES BY THURSDAY...PUSHING DEEP LAYER
MOISTURE NORTHWARD THROUGH THE ENTIRE FORECAST AREA.
&&
.DISCUSSION...PRIMARY FORECAST CONCERN IS AGAIN THE POTENTIAL FOR
FLASH FLOODING.
WATER VAPOR LOOP SHOWS A WEAK UPPER LEVEL DISTURBANCE OVER EXTREME
SOUTHEAST UTAH. A TROUGH OF LOW PRESSURE WAS OVER THE PACIFIC
NORTHWEST. A VERY MOIST AIRMASS REMAINS IN PLACE OVER MUCH OF
FORECAST AREA...WITH PRECIPITABLE WATER VALUES APPROACHING AN INCH
AND A HALF OVER SOUTHEAST UTAH. WATER VAPOR IMAGERY INDICATES DRIER
AIR ADVECTING INTO NORTHWEST UTAH.
GIVEN PLACEMENT OF UPPER DISTURBANCE AND DEEP MOISTURE...EAST AND
SOUTHEAST SECTIONS OF FORECAST AREA ARE OF GREATEST CONCERN FOR
FLASH FLOODING THROUGH THE EVENING HOURS. AIRMASS WILL REMAIN
UNSTABLE INTO THE EVENING...WITH CAPES IN EXCESS OF 1000 J/KG OVER
CONCERN AREA. BASED ON MOISTURE IN PLACE AND STORM MOTION OF ONLY
AROUND 5 KNOTS...FLASH FLOOD WATCH WARRANTED FOR MUCH OF EASTERN AND
SOUTH CENTRAL UTAH. THUS...HAVE EXPANDED FLASH FLOOD WATCH
NORTHWARD TO INCLUDE THE WASATCH PLATEAU...BOOK CLIFFS AND EASTERN
UINTA BASIN AREAS.
MOIST AIRMASS WILL REMAIN OVER SOUTHEAST CORNER OF FORECAST AREA ON
TUESDAY...BUT GIVEN ABSENCE OF ANY IDENTIFIABLE UPPER LEVEL
FORCING...WILL NOT ISSUE A FLASH FLOOD WATCH THIS PACKAGE...THOUGH
STILL EXPECTED SCATTERED CONVECTION. FOR POINTS NORTH AND
WEST...EXPECT MAINLY ISOLATED CONVECTION IN HIGH TERRAIN AREAS.
WITH UPPER LEVEL RIDGE BUILDING NORTH AND WEST TO SOUTHERN
ROCKIES...EXPECT NORTHWARD PUSH OF MOISTURE TO BEGIN ON
WEDNESDAY...WITH A MOIST AIRMASS EXPECTED ACROSS ENTIRE FORECAST
AREA ON THURSDAY. WITH UPPER LEVEL DISTURBANCE MOVING ACROSS REGION
THURSDAY AND THURSDAY NIGHT...THUNDERSTORMS WILL BE SCATTERED ABOUT
ENTIRE FORECAST AREA.
FOLLOWING LINGERING CONVECTIVE ACTIVITY ON FRIDAY...BOTH GFS AND
ECMWF SUGGEST DRYING THIS WEEKEND ACROSS FORECAST AREA...AS WEST TO
SOUTHWEST FLOW DEVELOPS.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE TAF
PERIOD. A NORTHWEST LAKE BREEZE WILL SHIFT TO SOUTHEAST DRAINAGE
WINDS BY 04Z. THERE IS A 20 PERCENT CHANCE FOR A PERIOD OF
THUNDERSTORM INDUCED GUSTY AND ERRATIC WINDS BETWEEN 22Z AND 03Z.
&&
.FIRE WEATHER...DRIER AIR CONTINUES TO CREEP INTO THE FIRE DISTRICT
FROM THE WEST WHILE DEEP MOISTURE REMAINS IN PLACE OVER SOUTHERN AND
EASTERN UTAH. THIS DRIER AIR WILL CONTINUE MAKING ITS WAY INTO THE
STATE THROUGH TUESDAY AS THE FLOW ALOFT REMAINS MORE WESTERLY. AN
APPROACHING TROUGH WILL BRING THE FLOW AROUND TO THE
SOUTH...ALLOWING A MORE MOIST AIRMASS TO RAPIDLY RETURN BEGINNING
WEDNESDAY. WINDS MAY BECOME BREEZY THURSDAY AND FRIDAY AS THE TROUGH
GETS CLOSER TO THE AREA. A DRIER AIRMASS WILL MOVE IN BEHIND THE
TROUGH LATE THIS WEEKEND AND EARLY NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ010>013-020-021.
WY...NONE.
&&
AVIATION/PUBLIC...BARJENBRUCH
FIRE WEATHER...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 2, 3:16 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 AM MDT MON AUG 2 2010 UTZ001>016-019>021-517-518-WYZ021-031200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 316 AM MDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS EAST CENTRAL AND SOUTHEAST UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THIS AREA TODAY. THESE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT IN FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL BE MORE ISOLATED ACROSS WESTERN AND NORTHERN UTAH. HOWEVER...SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS FAR WESTERN AND NORTHERN UTAH TOMORROW ALTHOUGH ISOLATED THUNDERSTORMS ARE STILL EXPECTED. DEEPER MOISTURE WILL REMAIN IN PLACE ACROSS THE EAST CENTRAL AND SOUTHEAST PORTION OF THE STATE WITH SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. MOISTURE IS FORECAST TO SPREAD NORTH ACROSS THE STATE WEDNESDAY INTO THURSDAY NIGHT...INCREASING THE THREAT FOR HEAVY RAINFALL ACROSS THE REGION. A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 2, 3:28 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 328 PM MDT MON AUG 2 2010 UTZ010-022215- WASATCH PLATEAU/BOOK CLIFFS UT- 328 PM MDT MON AUG 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASATCH... SOUTHWESTERN DUCHESNE AND EXTREME SOUTHEASTERN UTAH COUNTIES UNTIL 415 PM MDT... AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF HELPER...OR 22 MILES NORTHWEST OF PRICE...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THIS STORM...AND MAY CAUSE PONDING ALONG HWY 6 NEAR SOLDIERS SUMMIT. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN UTAH COUNTY... RURAL SOUTHEASTERN WASATCH COUNTY... RURAL SOUTHWESTERN DUCHESNE COUNTY... THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4005 11076 3982 11073 3983 11112 3997 11111 TIME...MOT...LOC 2127Z 270DEG 8KT 3988 11102 HOSENFELD
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:21 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 1, 7:49 PM MDT | Special Weather Statement | SLC | Utah | 26 min |
| Aug 1, 8:18 PM MDT | Special Weather Statement | SLC | Utah | 27 min |
| Aug 2, 3:16 AM MDT | Flash Flood Watch | SLC | 19 hr | |
| Aug 2, 1:51 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 2, 3:28 PM MDT | Special Weather Statement | SLC | Carbon | 47 min |
| Aug 2, 3:33 PM MDT | Areal Flood Advisory | SLC | Emery | 117 min |
| Aug 2, 4:04 PM MDT | Special Weather Statement | SLC | Emery | 26 min |
| Aug 2, 4:32 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.